Alert archive / Texas / Special Weather Statements in 2018
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Oct 5, 2018, 10:21 PM CDT for Midland County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2018, 10:21 PM CDT (03:21 UTC)
- Expired
- Oct 5, 2018, 10:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 21 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2035 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
663 WWUS84 KMAF 060321 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 1021 PM CDT FRI OCT 5 2018 TXZ062-060345- Midland TX- 1021 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIDLAND COUNTY UNTIL 1045 PM CDT... At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over Midland, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Midland, Greenwood, Cotton Flat, Midland Airpark, Spraberry and Skywest Airport. This includes Interstate 20 between mile markers 134 and 147. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3171 10210 3208 10214 3207 10181 3170 10180 TIME...MOT...LOC 0321Z 240DEG 45KT 3198 10208 $$ 12
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Oct 5, 9:00 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 5, 9:00 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 900 PM CDT Fri Oct 5 2018 .DISCUSSION... Busy evening across West Texas and Southeast New Mexico, w/ongoing convection over much of the area. Cells have decreased in intensity w/loss of diurnal heating, and we'll do a quick update to remove mention of severe activity. Also, anvil blow-off/high cloud may inhibit lows overnight, and we'll bump them up a couple of degrees as well. We'll make adjustments to other parameters as necessary. Updates out shortly. && .PREV DISCUSSION... /issued 547 PM CDT Fri Oct 5 2018/ DISCUSSION... See aviation discussion below. AVIATION... VFR conditions are expected at most terminals through much of the night across the west Texas and southeast New Mexico terminals. Thunderstorms are also expected across portions of the region, especially this evening. Have included a mention of tempo MVFR tsra at KPEQ, KINK, and KFST through 06/08z based on the latest radar trends and model guidance. Will monitor elsewhere. MVFR Ceilings are expected at KMAF by 06/10z and will continue through much of Saturday morning. 12 PREV DISCUSSION... /issued 240 PM CDT Fri Oct 5 2018/ DISCUSSION... Upper ridge over the SE US with a weak trough moving into AZ today then weakens as moves into NM Saturday. However the broad trough is reinforced/deepens across the Great Basin Saturday developing a closed low by Sunday. This will result in several days with good rain chances for the area. By the middle of next week this trough will lift NE with zonal flow setting up from OK to the Pacific. Have increased pops tonight and Saturday and already have storms on radar around the Davis Mountains. Best chance of rain tonight will be for portions of SE NM... the Western Permian Basin... and the Upper Trans Pecos. Some of these storms could be severe with large hail and damaging wind... may also see locally heavy rain due to training but storms will not be sitting in one sport. MAF 12z sounding does show some directional and speed shear along with unstable parameters and high PW. With several periods of rain chances hopefully much of the area will receive beneficial rain. Based on model qpf the heaviest rain tonight may be across the Trans Pecos shifting to the Northern Permian Basin Saturday. As long as the closed low remains west of the area will have the potential for shortwaves to track across the area in SW flow... have high pops through Monday. Currently have unusually warm temps in the upper 80s to the lower 90s with dewpts in the 60s over most of the region. Cooler temps expected through the weekend as clouds and rain combine to decrease insolation. Also a cold front is expected to sag into the northern CWA Saturday and hang up... may become focus for storm development. Expect cooler temps closer to normal next week. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 78 61 77 / 40 70 60 70 Carlsbad 66 82 60 84 / 40 30 30 10 Dryden 73 87 70 84 / 10 40 40 40 Fort Stockton 69 85 67 84 / 50 50 40 40 Guadalupe Pass 64 80 60 78 / 50 20 20 10 Hobbs 65 78 58 77 / 60 50 50 30 Marfa 62 81 57 81 / 60 40 40 10 Midland Intl Airport 70 81 64 78 / 50 60 50 60 Odessa 69 82 64 78 / 60 60 50 50 Wink 70 83 65 83 / 70 50 40 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/44
Hazardous weather outlook, Oct 5, 1:53 PM CDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 153 PM CDT Fri Oct 5 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 153 PM CDT Fri Oct 5 2018 /1253 PM MDT Fri Oct 5 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Numerous thunderstorms are possible this afternoon and tonight over the Davis Mountains and mainly along and north of I-10. Some storms could be severe with large hail, damaging winds, frequent lightning, and heavy rainfall. Heavy rainfall may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday More severe thunderstorms are possible Saturday and Sunday. Large hail and damaging winds will be possible. However, heavy rainfall will become more of a threat this weekend and possibly into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening, particularly across Southeast New Mexico, the western Permian Basin, and the Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 5, 7:53 PM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 753 PM CDT FRI OCT 5 2018 TXZ045-060145- Gaines TX- 753 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES COUNTY UNTIL 845 PM CDT... At 752 PM CDT, Doppler radar was tracking a strong thunderstorm over Seagraves and Loop, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Seagraves, Seagraves Airport, Loop and Gaines County Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3296 10233 3284 10233 3282 10279 3296 10289 TIME...MOT...LOC 0052Z 243DEG 60KT 3297 10256 12
Special weather statement, Oct 5, 8:23 PM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 823 PM CDT FRI OCT 5 2018 TXZ075-060145- Pecos TX- 823 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL 845 PM CDT... At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 23 miles southwest of Fort Stockton or 10 miles north of Hovey in open country of west central Pecos County , moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3070 10332 3086 10341 3092 10333 3077 10309 TIME...MOT...LOC 0121Z 244DEG 49KT 3081 10327 12
Special weather statement, Oct 5, 9:38 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 938 PM CDT FRI OCT 5 2018 TXZ058-074-075-060330- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 938 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL REEVES AND EASTERN JEFF DAVIS COUNTIES UNTIL 1030 PM CDT... At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles southeast of Balmorhea Lake, or 25 miles northeast of Fort Davis, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of western Pecos... south central Reeves and eastern Jeff Davis Counties. This includes Interstate 10 between mile markers 226 and 235. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3071 10357 3084 10362 3103 10331 3075 10319 TIME...MOT...LOC 0238Z 244DEG 13KT 3079 10353 44
Special weather statement, Oct 5, 9:56 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 956 PM CDT FRI OCT 5 2018 TXZ074-080-060330- Marfa Plateau TX-Davis/Apache Mountains Area TX- 956 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER... SOUTHEASTERN JEFF DAVIS AND EASTERN PRESIDIO COUNTIES UNTIL 1030 PM CDT... At 956 PM CDT, Doppler radar was tracking a strong thunderstorm near Alpine-Casparis Municipal Airport, or near Alpine, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Alpine, Camp Mitre Peak, Alpine-Casparis Municipal Airport and Paisano Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3020 10381 3049 10392 3064 10348 3031 10341 TIME...MOT...LOC 0256Z 244DEG 49KT 3038 10376 12
Special weather statement, Oct 5, 10:01 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1001 PM CDT FRI OCT 5 2018 TXZ061-062-060345- Midland TX-Ector TX- 1001 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR AND WESTERN MIDLAND COUNTIES UNTIL 1045 PM CDT... At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm near Odessa, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Midland, Odessa, Goldsmith, Midland International Air and Space Port, West Odessa, Odessa Schlemeyer Field, Penwell and Warfield. This includes Interstate 20 between mile markers 100 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3172 10261 3208 10263 3208 10215 3171 10210 TIME...MOT...LOC 0301Z 244DEG 49KT 3196 10243 12
Special weather statement, Oct 5, 10:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1021 PM CDT FRI OCT 5 2018 TXZ062-060345- Midland TX- 1021 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIDLAND COUNTY UNTIL 1045 PM CDT... At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over Midland, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Midland, Greenwood, Cotton Flat, Midland Airpark, Spraberry and Skywest Airport. This includes Interstate 20 between mile markers 134 and 147. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3171 10210 3208 10214 3207 10181 3170 10180 TIME...MOT...LOC 0321Z 240DEG 45KT 3198 10208 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:36 PM CDT | Special Weather Statement | MAF | Gaines | 24 min |
| Oct 5, 7:53 PM CDT | Special Weather Statement | MAF | Gaines | 52 min |
| Oct 5, 8:23 PM CDT | Special Weather Statement | MAF | Pecos | 22 min |
| Oct 5, 9:30 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Oct 5, 9:38 PM CDT | Special Weather Statement | MAF | 52 min | |
| Oct 5, 9:56 PM CDT | Special Weather Statement | MAF | Jeff Davis | 34 min |
| Oct 5, 10:01 PM CDT | Special Weather Statement | MAF | Ector | 44 min |
| Oct 5, 10:06 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 5, 10:19 PM CDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| Oct 5, 10:21 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Oct 5, 10:26 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
| Oct 5, 10:57 PM CDT | Special Weather Statement | MAF | Pecos | 48 min |
| Oct 5, 11:01 PM CDT | Special Weather Statement | MAF | 44 min | |
| Oct 5, 11:45 PM CDT | Special Weather Statement | MAF | Brewster | 45 min |
| Oct 6, 12:42 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Oct 6, 12:52 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Oct 6, 1:06 AM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Pecos, Upton | 3 hr |
| Oct 6, 12:10 PM CDT | Special Weather Statement | MAF | Yoakum | 20 min |
| Oct 6, 2:23 PM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 13 more | 65 hr |
| Oct 6, 3:40 PM CDT | Special Weather Statement | MAF | Reeves | 50 min |
| Oct 6, 4:49 PM CDT | Special Weather Statement | MAF | Culberson | 41 min |
| Oct 6, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 60 min |
| Oct 6, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Reeves | 62 min |
| Oct 6, 6:47 PM CDT | Special Weather Statement | MAF | Culberson | 28 min |
| Oct 5, 7:03 PM CDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Oct 6, 4:08 PM CDT | Special Weather Statement | MAF | Eddy | 52 min |
| Oct 6, 4:44 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 61 min |
| Oct 6, 5:03 PM CDT | Special Weather Statement | MAF | Eddy | 42 min |
| Oct 6, 5:07 PM CDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Oct 6, 5:33 PM CDT | Special Weather Statement | MAF | Eddy | 42 min |
| Oct 6, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 64 min |
| Oct 6, 6:08 PM CDT | Severe Thunderstorm Warning | MAF | Eddy | 67 min |
Nearby
Special Weather Statements in Texas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.